Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

Milrinone use after congenital heart disease surgery linked to tachyarrhythmias

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Among pediatric patients undergoing surgical repair of congenital heart defects, the use of milrinone to reduce the risk of low cardiac output syndrome is independently associated with increased risk of significant tachyarrhythmias in the early postop period, a Vanderbilt group reports in the American Journal of Cardiology online September 7.

However, caution the authors of the report, “The association we have described between milrinone exposure after congenital heart surgery and postoperative tachyarrhythmias does not necessarily establish a causal relation.”

Dr. Andrew H. Smith and colleagues at the Monroe Carell Jr. Children’s Hospital at Vanderbilt and Vanderbilt University School of Medicine in Nashville, Tennessee, explain that prophylactic milrinone has been shown to reduce low cardiac output syndrome after congenital heart surgery and is commonly used in this setting. However, emerging evidence suggests in adults undergoing cardiac surgery that milrinone may be associated with postoperative arrhythmias.

To investigate that possibility in children, the team enrolled 603 patients undergoing 724 congenital heart surgeries at their institution in an ongoing, prospective observational study. The median age of the subjects was 5.5 months.

At the discretion of the anesthesiologist and surgeon, milrinone was administered at the end of cardiopulmonary bypass and followed by continuous infusion, and was often used in patients who did not undergo cardiopulmonary bypass. In fact, the authors found, milrinone was administered in more than70% of the operations, often in combination with other inotropes, including dopamine and epinephrine.

At least one arrhythmia was documented in 50% of operative procedures, and 65% of these were clinically significant and warranted therapeutic intervention, according to the report. Most often these were tachyarrhythmias, and most occurred on day 0.

On univariate analysis, the risk of clinically significant tachyarrhythmias was associated with patient characteristics such as age and weight, operative factors such as the use and duration of cardiopulmonary bypass, and with pharmacologic factors: administration of dopamine (odds ratio 1.7), epinephrine (OR 2.7) and milrinone (OR 7.1).

On multivariate analysis, milrinone administration on admission to the cardiac intensive care unit remained independently associated (OR 2.8; p=0.007) with the development of a tachyarrhythmia prompting intervention, the data indicate.

Still, Dr. Smith and colleagues comment, “Milrinone use among our patient population has traditionally served as the rule and not the exception. As such, this makes a controlled comparison of milrinone use and any association with tachyarrhythmias among patients after specific operative procedures particularly difficult.”

That being the case, they suggest, “Additional prospective, randomized, controlled investigations are warranted to confirm an independent contributory association between an agent commonly used after congenital heart surgery and this clinically relevant postoperative morbidity.”

Reference:
Relation of Milrinone After Surgery for Congenital Heart Disease to Significant Postoperative Tachyarrhythmias
Am J Cardiol 2011.